Research  >  Research Centres  >  Toxic Epidermal Necrolysis Registry  >  Cross-reactivity
Share:  
|

Cross-reactivity

Anticonvulsants

Toxic epidermal necrolysis (TEN) has been associated with the aromatic anticonvulsants, namely phenytoin, phenobarbital and carbamazepine. It has been suggested that the formation of toxic metabolites by phenytoin, carbamazepine and phenobarbital may play a pivotal role in the development of TEN and other serious adverse events (64). Phenytoin, carbamazepine and phenobarbital are metabolized by cytochrome P-450 (CYP) to chemically reactive metabolites, although the specific metabolite is unknown. This metabolite is thought to be detoxified by epoxide hydroxylases; however, if detoxification is defective, the toxic metabolite may act as a hapten and initiate an immunoresponse, causing cell necrosis directly or indirectly via pathways leading to apoptosis.

In one study (64), 75% of a series of patients with anticonvulsant HSS to one aromatic anticonvulsant showed in vitro cross-reactivity to the other two. In addition, in vitro testing showed that there is a familial occurrence of hypersensitivity to anticonvulsants. Although lamotrigine is not an aromatic anticonvulsant, there have been several reports documenting a HSS associated with its use as well (65).

Sulfonamide antibiotics

Sulfonamide antibiotics have also been reported to cause TEN in susceptible individuals. The primary metabolic pathway for sulfonamides involves acetylation to a nontoxic metabolite, followed by renal excretion. An alternative metabolic pathway, quantitatively more important in slow acetylators, involves the CYP mixed-function oxidase system (66). These enzymes can transform the parent compound to reactive metabolites, namely hydroxylamines and nitroso compounds that produce cytotoxicity independent of preformed drug-specific antibody (67). In most individuals, detoxification of the metabolite occurs. However, in patients who are unable to detoxify this metabolite (e.g., glutathione deficient), development of TEN and other serious adverse events such as hypersensitivity syndrome may occur (68).

Other aromatic amines, such as procainamide, dapsone and acebutolol, are metabolized to similar compounds as sulfonamide antibiotics, and clinicians recommend avoidance of these drugs in patients who develop symptoms compatible with a sulfonamide HSS because of the potential for cross-reactivity. However, cross-reactivity with sulfonamides should not occur with related drugs that are not aromatic amines (e.g., sulfonylureas, thiazide diuretics, furosemide, acetazolamide) (69).

Recommendations

All TEN/SJS patients should see their doctor to determine whether there may be some cross-reactivity between medications.